Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 17, 2004, 9:46 PM CDT for Pocahontas County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2004, 9:46 PM CDT (02:46 UTC)
- Expired
- Apr 17, 2004, 10:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 9:50 PM CDT | HAIL 0.75 | 1 W Havelock, IA | |
| Apr 17, 9:56 PM CDT | HAIL 0.75 | Plover, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1952 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2372 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
091 WUUS53 KDMX 180246 SVRDMX IAC151-180315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 946 PM CDT SAT APR 17 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN POCAHONTAS COUNTY IN NORTHWEST IOWA * UNTIL 1015 PM CDT * AT 940 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HAVELOCK...OR ABOUT 33 MILES NORTHWEST OF FORT DODGE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PLOVER AROUND 955 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM SUNDAY MORNING FOR NORTHWESTERN IOWA. LAT...LON 4291 9487 4269 9486 4271 9447 4290 9446 BOKSA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:20 PM CDT, 7 hours 26 minutes earlier.
Area forecast discussion, Apr 17, 2:20 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 220 PM CDT SAT APR 17 2004 .DISCUSSION... CONTINUE TO FOCUS ON CONVECTIVE POTENTIAL LATE THIS AFTERNOON AND EVENING WITH ANOTHER POSSIBILITY SUNDAY/SUNDAY NIGHT. SUPERCELL POTENTIAL TODAY BECOMING MORE AND MORE PROBABLE AS AN EXTREME AMOUNT OF SHEAR EXISTS IN VICINITY OF SURFACE BOUNDARY ACROSS SOUTHERN IOWA. BOUNDARY AS BEEN SLOW TO MOVE NORTH TODAY AS OUTFLOW BOUNDARIES FROM PRIOR NIGHTS CONVECTION HAS SLOWED PROGRESS. DEWPOINTS IN THE MID 60S ACROSS THE SOUTHERN HALF OF THE STATE HAS AIDED IN INSTABILITY THROUGH MID LEVEL CAP SHOULD HOLD STRONG THROUGH AROUND 23Z. THEN DO EXPECT RAPID DEVELOPMENT. PER COORDINATION WITH SPC...EXPECT INITIAL DEVELOPMENT TO BE SURFACE BASED. DESPITE RATHER HIGH LCL VALUES TODAY...EXTREME AMOUNT OF SHEAR IN THE 0-3KM LAYER SHOULD BE ENOUGH FOR A FEW TORNADOES EARLY. GREATEST THREAT WILL BE LARGE HAIL AND WIND. WINDS LOOK TO BE A PROBLEM ON SUNDAY AS SURFACE PRESSURE GRADIENT TIGHTENS AS LOW PRESSURE DEEPENS TO THE NORTHWEST. IF SUNSHINE SUSTAINS ON SUNDAY...MAYBE ABLE TO TAP INTO 50 KT WINDS ALOFT AND BRING STRONG GUSTS TO THE SURFACE. COLD FRONT APPROACHES LATE AFTERNOON WITH ANOTHER ROUND OF THUNDERSTORMS EXPECTED WITH SOME SEVERE STORMS POSSIBLE ONCE AGAIN. COOLER ON MONDAY. TUES-SAT LOOKS TO BE AN UNSETTLED PERIOD. LOOK TO BE NORTH OF MAJORITY OF SYSTEMS DURING PERIOD WITH STRATIFORM RAIN EVENTS MOST LIKELY. REMNANT ENERGY FROM SUPER TYPHOON SUDAL DUE TO ARRIVE LATE TUESDAY ALONG WITH THE POTENTIAL FOR HEAVY RAIN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Apr 17, 3:25 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT SAT APR 17 2004 IAZ004>007-015>017-023>028-033>039-181100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 325 PM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FROM HIGHWAY 20 NORTH THIS EVENING ALONG AND NORTH OF A WARM FRONT. THE GREATEST THREAT WILL BE WEST OF INTERSTATE 35. IF THE STORMS DEVELOP...THEY WILL FORM IN AN AREA OF FAVORABLE WIND SHEAR FOR SUPERCELL THUNDERSTORMS. THE PRIMARY THREAT APPEARS TO BE LARGE HAIL WITH THE POSSIBILITY OF HAIL EXCEEDING TWO INCHES IN DIAMETER. A SECONDARY THREAT WILL BE FOR DAMAGING WINDS. THERE IS SOME RISK FOR TORNADO DEVELOPMENT DURING THE INITIAL STAGE OF DEVELOPMENT UNTIL AROUND MIDNIGHT. THE BEST TIME FOR SEVERE WEATHER IS FROM AFTER 700 PM UNTIL 200 AM. THE LIMITING FACTOR WILL BE THE PRESENCE OF A CAP AND THUNDERSTORM DEVELOPMENT IS DEPENDANT UPON THE CAP BREAKING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT MOVES ACROSS THE STATE. THE CONVECTIVE MODE SHOULD BE A LINE OF STORMS MOVING FROM WEST TO EAST. IF THIS OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS WITH HAIL BEING A SECONDARY THREAT. IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY. WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS OVER 50 MPH. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO EARLY TO DETERMINE THEIR SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 7 PM AND 2 AM AND SUNDAY EVENING AND NIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS. IAZ044>050-057>062-181100- AUDUBON-BOONE-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MARSHALL- POLK-POWESHIEK-STORY-TAMA- 325 PM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL INTO CENTRAL AND EAST CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ALONG THE INTERSTATE 80 AND HIGHWAY 30 CORRIDORS AFTER MID EVENING UNTIL AROUND MIDNIGHT ALONG A WARM FRONT AS IT LIFTS NORTH. IF THE STORMS DEVELOP...THEY WILL SPREAD SOUTH FROM AN AREA OF THUNDERSTORMS EXPECTED TO DEVELOP NORTH OF THE AREA. A FAVORABLE WIND SHEAR FOR SUPERCELL THUNDERSTORMS IS IN PLACE...HOWEVER STRONG CAPPING IS IN PLACE OVER SOUTHERN IOWA. THE PRIMARY THREAT APPEARS TO BE LARGE HAIL WITH A SECONDARY THREAT WILL BE FOR DAMAGING WINDS. THE BEST TIME FOR SEVERE WEATHER IS FROM AFTER 900 PM UNTIL MIDNIGHT. THE LIMITING FACTOR WILL BE THE PRESENCE OF A CAP AND THUNDERSTORM DEVELOPMENT IS DEPENDANT UPON THE CAP BREAKING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT MOVES ACROSS THE STATE. THE CONVECTIVE MODE SHOULD BE A LINE OF STORMS MOVING FROM WEST TO EAST. IF THIS OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS WITH HAIL BEING A SECONDARY THREAT. IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY. WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS OVER 50 MPH. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO EARLY TO DETERMINE THEIR SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 9 PM AND MIDNIGHT TONIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS. IAZ070>075-081>086-092>097-181100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 325 PM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT MOVES ACROSS IOWA. THE CONVECTIVE MODE SHOULD BE A LINE OF STORMS MOVING FROM WEST TO EAST. IF THIS OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS WITH HAIL BEING A SECONDARY THREAT. IN ADDITION... STRONG SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY. WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS OVER 50 MPH. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO EARLY TO DETERMINE THEIR SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS.
In the hours before
Local storm report, Apr 17, 6:03 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 5 ENE CHURDAN 42.18N 94.40W
04/16/2004 1.25 INCH GREENE IA TRAINED SPOTTER
DELAYED REPORT
1035 PM HAIL 2 E PANORA 41.69N 94.33W
04/16/2004 0.88 INCH GUTHRIE IA PUBLIC
DELAYED REPORT
&&
RDLocal storm report, Apr 17, 8:10 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
810 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 2 WSW LAKOTA 43.37N 94.13W
04/17/2004 0.75 INCH KOSSUTH IA TRAINED SPOTTER
&&
STLocal storm report, Apr 17, 8:44 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL THOMPSON 43.37N 93.77W
04/17/2004 1.25 INCH WINNEBAGO IA TRAINED SPOTTER
&&
RDLocal storm report, Apr 17, 9:10 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
910 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL LAKE MILLS 43.42N 93.53W
04/17/2004 0.88 INCH WINNEBAGO IA TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
STLocal storm report, Apr 17, 9:13 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL JOICE 43.36N 93.46W
04/17/2004 1.00 INCH WORTH IA TRAINED SPOTTER
&&
SMALLLocal storm report, Apr 17, 9:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL W KENSETT 43.35N 93.21W
04/17/2004 1.00 INCH WORTH IA TRAINED SPOTTER
&&
STThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 44 min |
| Apr 17, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 28 min |
| Apr 17, 8:52 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 38 min |
| Apr 17, 9:11 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 34 min |
| Apr 17, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 31 min |
| Apr 17, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 14 min |
| Apr 17, 9:37 PM CDT | Tornado Warning | DMX | Cerro Gordo, Worth | 38 min |
| Apr 17, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 32 min |
| Apr 17, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 47 min |
| Apr 17, 10:25 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 65 min |
| Apr 17, 10:31 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 44 min |
| Apr 17, 10:33 PM CDT | Tornado Warning | DMX | Worth | 27 min |
| Apr 17, 11:01 PM CDT | Tornado Warning | DMX | Worth | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.